Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 7, NWS San Diego, CA

December 28, 2021Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this winter storm watch at Dec 28, 2021, 3:00 AM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Dec 29, 2021, 1:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 28, 2021, 3:00 AM PST (11:00 UTC)
In effect from
Dec 29, 2021, 1:00 AM PST
Expired
Dec 28, 2021, 1:26 PM PST
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WWUS46 KSGX 281100
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
300 AM PST Tue Dec 28 2021

CAZ055-056-058-060-282200-
/O.NEW.KSGX.WS.A.0007.211229T0900Z-211231T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Running Springs, Wrightwood, 
and Idyllwild-Pine Cove
300 AM PST Tue Dec 28 2021

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
THURSDAY NIGHT...

* WHAT...Heavy snow possible. Plan on difficult travel conditions.
  Total snow accumulations of 3 to 7 inches, with localized
  amounts 12 inches or more are possible. Areas of southwest 
  winds 25 to 35 mph with local gusts to 55 mph in the San 
  Bernardino Mountains.

* WHERE...Above 5,000 feet in the San Bernardino County 
  Mountains, Riverside County Mountains and San Diego County 
  Mountains.

* WHEN...From late tonight through late Thursday night.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
3 follow-up statements
492 
WWUS46 KSGX 281449
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
649 AM PST Tue Dec 28 2021

CAZ060-281600-
/O.CAN.KSGX.WS.A.0007.211229T0900Z-211231T1200Z/
Apple and Lucerne Valleys-
649 AM PST Tue Dec 28 2021

...WINTER STORM WATCH IS CANCELLED...

Conditions are trending less likely to meet Winter Storm Watch
criteria, so the Winter Storm Watch has been cancelled for the 
Apple and Lucerne Valleys. 

$$

CAZ055-056-058-282315-
/O.CON.KSGX.WS.A.0007.211229T0900Z-211231T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Running Springs, Wrightwood, 
and Idyllwild-Pine Cove
649 AM PST Tue Dec 28 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE THURSDAY NIGHT...

* WHAT...Heavy snow possible. Plan on difficult travel conditions.
  Total snow accumulations of 3 to 7 inches, with localized
  amounts 12 inches or more are possible. Areas of southwest winds
  25 to 35 mph with local gusts to 55 mph in the San Bernardino
  Mountains.

* WHERE...Above 5,000 feet in the San Bernardino County 
  Mountains, Riverside County Mountains and San Diego County 
  Mountains.

* WHEN...From late tonight through late Thursday night.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

CO
590 
WWUS46 KSGX 282047
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1247 PM PST Tue Dec 28 2021

CAZ055-056-058-290615-
/O.CON.KSGX.WS.A.0007.211229T0900Z-211231T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Running Springs, Wrightwood, 
and Idyllwild-Pine Cove
1247 PM PST Tue Dec 28 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE THURSDAY NIGHT...

* WHAT...Heavy snow possible. Plan on difficult travel conditions.
  Total snow accumulations of 6 to 12 inches, with localized
  amounts up to 56 inches above 8000 feet possible. Areas of
  southwest winds 25 to 35 mph with local gusts to 55 mph in the
  San Bernardino Mountains.

* WHERE...Above 5,000 feet in the San Bernardino County 
  Mountains, Riverside County Mountains and San Diego County 
  Mountains.

* WHEN...From late tonight through late Thursday night.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

CO
274 
WWUS46 KSGX 282126
WSWSGX

URGENT - WINTER WEATHER MESSAGE
National Weather Service SAN DIEGO CA
126 PM PST Tue Dec 28 2021

CAZ055-056-058-290615-
/O.UPG.KSGX.WS.A.0007.211229T0900Z-211231T1200Z/
/O.NEW.KSGX.WS.W.0008.211229T0900Z-211231T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Running Springs, Wrightwood, 
and Idyllwild-Pine Cove
126 PM PST Tue Dec 28 2021

...WINTER STORM WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 4 AM PST
FRIDAY...

* WHAT...Heavy snow expected. Travel will be very difficult to
  impossible. Total snow accumulations of 6 to 12 inches, with
  localized amounts up to 56 inches above 8000 feet possible.
  Areas of southwest winds 25 to 35 mph with local gusts to 55 mph
  in the San Bernardino Mountains.

* WHERE...Above 5,000 feet in the San Bernardino County 
  Mountains, Riverside County Mountains and San Diego County 
  Mountains.

* WHEN...1 AM Wednesday to 4 AM Friday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. 

For road condition information in California...enter
8 0 0 4 2 7 7 6 2 3 if inside california or
9 1 6 4 5 5 7 6 2 3 if outside California.

$$

CO

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this winter storm watch went out at Dec 27, 8:34 PM PST, 6 hours 26 minutes earlier.

Area forecast discussion, Dec 27, 8:34 PM PST, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
834 PM PST Mon Dec 27 2021

.SYNOPSIS...
A cold trough is swinging across Southern California this evening,
accompanied by rain showers, heavy snow in the mountains, and gusty
winds. Unstable and cold northwest flow aloft will maintain periods
of rain and mountain snowfall for the remainder of the week. The
potential for the most widespread and heavy precipitation will be
from late Wednesday through Thursday. Warmer and drier weather
should arrive by the weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Radar shows precipitation slowly spreading SE across the CWA this
evening. Snow is falling in the San Bernardino Mts above 4000 FT,
and in the San Diego Mts above 4500 FT. The heaviest rain was most
concentrated in the northern I.E. where amounts to three-quarters of
an inch have been logged. For a full slate of precipitation reports
please see the precipitation summary headlined on our webpage. A wind
summary is there as well. The high winds have been confined to a few
mountain reports, so the High Wind Warning for the deserts has been
downgraded to a Wind Advisory tonight. The Winter Storm warning
continues in the mountains though, where travel conditions will be
hazardous and westerly winds strong and gusty. Several towns set
daily, record low maximum temperatures today, including Alpine with
48F and San Jacinto at 50F. Expect more in the coming days.

Precipitation will wind down from north to south through the night,
but not completely end. More cold air and a trailing disturbance in
cold NW flow aloft will reinvigorate shower activity over San Diego
County on Tuesday. Most of the showers will be light and should be
moving along at a pretty good clip though. A smattering of light
showers continues to threaten through Tue night, with another, more
substantial surge developing on Wednesday. A broad trough along the
West Coast is feeding these amplifying shortwaves south over
California and will keep our weather unsettled, with days much
colder than average. A Forecast update was issued earlier this
evening.

From previous discussion...

The storm system Wed-Fri from the north will be slower moving,
partly due to the upper low closing off to our west. This will be
accompanied by deep moisture, with saturation at times possibly
approaching/reaching 500 MB. Timing of the precipitation is still
uncertain, but there is the potential of an inch or more of rainfall
Wed-Fri near the coast (best chances Wed-Thu). Orographics might not
be as good as with previous systems in the mountains, but ENS is
showing a lot of members with heavy snowfall in the San Bernardino
Mountains, specifically 13" on average among the members 18Z Wed-18Z
Thu in the grid box containing Big Bear, and since that includes
some lower elevations, that is a bit conservative. A few locations
above about 7500 feet could get 2-3 feet of snow Wed-Fri. The
atmosphere does warm some, with 700 MB temps rising to around -5 C
by Thu, so snow levels should be a little higher, but not high
enough to preclude snow above about 5500-6000 feet. The closed low
should go inland around Fri, but the track will determine what
happens with our precipitation then, with a more southerly track in
northern Baja meaning less here but a more northerly track across
SoCal could prolong signification precipitation.

Next week has a lot of uncertainty with GEFS solutions generally
showing more troughing off the coast which would result in more
precipitation over the West Coast, including SoCal, and ENS
solutions showing more of less zonal flow and mostly drier weather.
Cluster analysis shows about 50/50 odds for either solution.

&&

.AVIATION...
280400Z...Showers gradually becoming lighter and less widespread
this evening, mostly becoming confined to San Diego County overnight
into Tuesday evening. Local vis 4-6 SM and CIGS 1500-2000 ft in
showers. Otherwise SCT-BKN cloud layers 2500-5000 MSL and terrain
obscurations through Tuesday evening.

West winds 25-35 kt with gusts 40-50 kt along the mountain ridges,
upper desert slopes, and locally into the deserts tonight, slowly
weakening through the day Tuesday. Strong up/downdrafts, LLWS, and
rotors likely over and E of the mountains.

&&

.MARINE...
The Gale Warning has been changed to a Small Craft Advisory, in
effect for the inner and outer coastal waters through 9 AM Tuesday.
West winds gusting 20-30 kt and choppy seas of 8-10 ft are expected
through the morning. Winds and seas will lower through the day
Tuesday. South winds will strenghten Wednesday morning ahead of the
next storm, shifting to west and weakening Wednesday evening behind
the first front, then potentially strengthening again Thursday
night and Friday. Conditions will remain hazardous to small craft at
times through Friday.

&&

.HYDROLOGY...
Showers are spreading southeastward across the forecast area.
Rainfall amounts have been  light to moderate as winter storms go,
with peak rainfall rates around one-quarter to one-third inch per
hour. Storm totals through early Tuesday morning are expected to
range from one-quarter to one-third inch near the coast, to 1 to 1.5
inches in the mountains, with one-tenth inch or less in the deserts.
Snow levels 4000 to 4500 feet this evening, will fall to 3500 to
4000 feet late tonight. This system will be moving quickly, limiting
precipitation and runoff. Scattered, light showers will continue on
Tuesday, favoring the coastal slopes of the mountains with mostly
light accumulations.

A stronger and slower moving storm will drop south, just off the
coast, Wednesday and Thursday, and threaten additional precipitation
amounts Wednesday through Friday. Confidence remains lower with the
track of this system, leaving rain and snow amounts uncertain.
Interests should monitor later forecasts, as this has the potential
to be a major event. For now, count on low snow levels with much
below average daytime temperatures, and periods of rain and mountain
snow for the remainder of the week.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until midnight PST tonight for Riverside
     County Mountains-San Bernardino County Mountains.

     Winter Storm Warning until 3 AM PST Tuesday for San Diego County
     Mountains.

     Wind Advisory until 3 AM PST Tuesday for Apple and Lucerne
     Valleys-Coachella Valley-San Diego County Deserts-San
     Gorgonio Pass Near Banning.

PZ...Small Craft Advisory until 9 AM PST Tuesday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC...10/Maxwell
HYDROLOGY...10
AVIATION/MARINE...SS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 7:39 PM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego7 hr
Dec 27, 8:03 PM PSTSmall Craft AdvisorySGX13 hr
Dec 28, 11:07 AM PSTFlood WatchSGXOrange, Riverside, San Bernardino, San Diego48 hr
Dec 28, 1:26 PM PSTWinter Storm WarningSGXRiverside, San Bernardino, San Diego55 hr

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.